Niacin is a water soluble vitamin B3 with a myriad of important roles in human organism. As excess niacin is not stored in the body, it must be ingested daily. In order to prevent niacin deficiency and secure normal functioning of the body, the dietary reference intake is 20 milligrams for both men and women.
In the medical practice, the usage of niacin is primarily aimed for the prophylaxis and treatment of vitamin B3 deficiency states: first and foremost, pellagra. However, in higher amounts it is also used in the treatment of primary hyperlipidemia and cardiovascular diseases. Conventional niacin therapy has several limitations and side-effects.
Flushing as the prevailing adverse reaction
Flushing induced by niacin is characterized by warmth and redness due to vasodilatation of dermal blood vessels, accompanied with a sensation of burning and tingling. It typically lasts between 15 and 30 minutes. Approximately 70% of individuals who take niacin experience flushing, sometimes followed by itching and skin rashes.
Prostaglandin D2 (PGD2) plays a central role in the mechanism of flushing. Those specific prostaglandins are initially produced by bone marrow-derived cells such as platelets and Langerhans (dendritic) cells, thus contributing to subsequent induction of lipids dependent on cyclooxygenase-2 enzyme (COX-2) by dermal or epidermal cells.
Niacin-induced flushing can be reduced by pretreatment with aspirin; however, despite the fact that low doses of aspirin (81 mg/day) completely suppress PGD2 release evoked by niacin, significant residual symptoms of flushing are evident even after pretreatment with higher doses of the drug (325 and 650 mg). These findings raised the question of whether the occurrence of flushing is mediated entirely by prostaglandins.
The main mechanism of PGD2-mediated niacin flushing is via D prostanoid (DP)1 receptor. Experiments on mice and humans have demonstrated that the antagonism of DP1 suppresses niacin-induced vasodilatation. For example, a DP1 antagonist laropiprant (LRPT) decreases flushing induced by niacin without affecting its effects on lipids. This combination is known under a trade name Cordaptive in the USA and Tredaptive in Europe.
Niacin has been known to reduce insulin sensitivity for a long time now. A proposed mechanism is the rebound increase in the levels of free fatty acids following their transient suppression induced by niacin. Still, the Coronary Drug Project (CDP) showed that the cardiovascular benefits from niacin were similar in patients with or without impaired glucose tolerance.
A condition akin to gastritis with symptoms such as heartburn, nausea, vomiting, indigestion, hiccups or stomach pain can occur after niacin administration, although the exact mechanism is not clear. It can also result in a hepatotoxicity mediated by niacin's metabolites, presenting with an increase in serum concentration of liver transaminases. More severe reactions may manifest as jaundice or fulminant liver failure.
Niacin is known to occasionally increase plasma uric acid levels and induce gout – a common form of inflammatory arthritis. This may be due to the inhibition effect of niacin on uricase (copper-containing enzyme catalyzing the oxidation of uric acid) or due to a decrease in uric acid excretion.
There is also a possibility of interaction with some other medications. Niacin can make the effects of the drugs taken to lower blood pressure stronger, inducing in turn hypotension (low blood pressure). The risk of bleeding is increased when taken together with anticoagulants. In addition, niacin should not be taken simultaneously with the antibiotic tetracycline because it interferes with its absorption and effectiveness.
A majority of reported adverse reactions to niacin occur with intakes between 2000 and 6000 mg of elemental nicotinic acid per day in both unmodified and extended release forms. Therefore gram quantities of niacin should not be self-administered as a dietary supplement, but rather under the proper care and monitoring of a physician.
- Kroner Z. Vitamins and Minerals. ABC-CLIO, LLC, Santa Barbara, California, 2011; pp. 227-234.
- Stargrove MB, Treasure J, McKee DL. Herb, Nutrient, and Drug Interactions: Clinical Implications and Therapeutic Strategies. Elsevier Health Sciences, 2008; pp. 281-305.
- All Niacin Content
- Niacin – What is Niacin?
- Niacin History
- Niacin Deficiency
- Inositol Hexanicotinate (IHN)
Last Updated: Aug 23, 2018
Dr. Tomislav Meštrović
Dr. Tomislav Meštrović is a medical doctor (MD) with a Ph.D. in biomedical and health sciences, specialist in the field of clinical microbiology, and an Assistant Professor at Croatia's youngest university – University North. In addition to his interest in clinical, research and lecturing activities, his immense passion for medical writing and scientific communication goes back to his student days. He enjoys contributing back to the community. In his spare time, Tomislav is a movie buff and an avid traveler.
Source: Read Full Article